1. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  2. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2020 »
    Dismiss Notice
  3. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
  4. Guest, stay home, stay safe, save the NHS. Stay up to date with information about keeping yourself and people around you safe here and GOV.UK: Coronavirus (COVID-19). Think you have symptoms? NHS 111 service is available here.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

Not sure if my GP has been listening to me...

Discussion in 'Type 2 Diabetes' started by DaveXF, Dec 5, 2018.

  1. DaveXF

    DaveXF · Well-Known Member

    Messages:
    96
    Likes Received:
    49
    Trophy Points:
    58
    I had a 4 week follow up with the GP yesterday..
    The good news, my bloods are ( or were) nigh on normal.
    I gave him a graph with about 120 data points on, which he was quietly impressed with.
    I explained that I had to drop the amount of met due to tummy upsets.
    He told me he could have given me the extended release version.
    That was the one I was on.
    "Oh" he said.
    We then discussed the awful nerve and muscle pains.
    He told me that was due to the statins.
    "The statins that I've only been taking a month, the statins that you told me only cause these problems if your cholesterol is quite decent..and the pains that I've been having for 2 months?"
    "Ahh... oK let's change your statin to avasatatin"
    " you cannot have diabetic neuropathy as your levels have never been that high.. providing you keep below 10 you'll be ok"
    Yep...that.
    Now, don't get me wrong.
    This is only our second meeting and I reckon he's ok but I'm not convinced that he's quite right here.
    I've already stopped the avastatin as my bloods jumped to 21mmol today, I've had severe leg cramps and my back muscles very much the same.
    My bloods are currently 9.9mmol but I've just struggled with some bike and fittcube work and my levels always jump after that.

    Any comments are welcome.
     
  2. Alison Campbell

    Alison Campbell Prediabetes · Well-Known Member

    Messages:
    1,444
    Likes Received:
    787
    Trophy Points:
    173
    • Agree Agree x 1
  3. kitedoc

    kitedoc Type 1 · Well-Known Member

    Messages:
    4,788
    Likes Received:
    3,337
    Trophy Points:
    198
    Hi @DaveXF, Could I ask, is metformin extended release now the only medication you are prescribed (having stopped the statin)? And, did you tell your GP that you had stopped the statin already and how long ago?
    What is your diet in terms of carbs, fat and protein?
    You mention a BSL reading of 21 mmol/l - I would certainly be feeling achy and sore at that reading just from the height of the BSL alone.
    And what do you mean by 'nerve pain'?
    Thank you the above could help to sort out what is happening. Best wishes.
     
  4. DaveXF

    DaveXF · Well-Known Member

    Messages:
    96
    Likes Received:
    49
    Trophy Points:
    58
    Hi.
    I generally have a very low carb diet, I've cut the fats down and do seem to major on protein.
    I'm on ramipril (2.5mg a day).
    Until I moved to avastatin I was averaging 6.7mmol per day.
    I'm currently sat at 10mmol.
    I wonder if my libre is playing up??
     
  5. kitedoc

    kitedoc Type 1 · Well-Known Member

    Messages:
    4,788
    Likes Received:
    3,337
    Trophy Points:
    198
    Hi @DaveXF, Thank you.
    I wonder if statin causes muscle pain --> stress --> up BSLs?
    And what are your nerve pains like?? And has your GP examined and tested you for them?
     
  6. DaveXF

    DaveXF · Well-Known Member

    Messages:
    96
    Likes Received:
    49
    Trophy Points:
    58

    A very fair comment.

    Perhaps, I should press for some nerve tests.

    One thing I forgot to mention.
    I take 10mg of amytrip' occasionally.
    He told me to take them every night...I've not had a prescription, as I've got boxes of them.
     
  7. DaveXF

    DaveXF · Well-Known Member

    Messages:
    96
    Likes Received:
    49
    Trophy Points:
    58
    Itching...burning...crushing around the base of my toes.
    Stabbing down the shin and into the heel.
    Occasional nerve pain across the abdomen and one really bad one in a very sensitive area. ;-)

    Sounds like DN to me...
     
  8. Guzzler

    Guzzler Type 2 · Master

    Messages:
    10,579
    Likes Received:
    6,974
    Trophy Points:
    278
    It is certain now that statins do cause muscle pain for some people, even the manufacturers admit that. The same goes for raised blood glucose levels in some people. There is even evidence that long term statin use may actually cause T2.
     
    #8 Guzzler, Dec 5, 2018 at 9:34 PM
    Last edited: Dec 5, 2018
  9. Rachox

    Rachox Type 2 (in remission!) · Moderator
    Staff Member

    Messages:
    11,169
    Likes Received:
    14,219
    Trophy Points:
    298
    Just a comment about amitriptyline, it really only works properly if you take it regularly. I take a low dose every night for my arthritis pain but it’s well known to be good for nerve pain too.
     
  10. DaveXF

    DaveXF · Well-Known Member

    Messages:
    96
    Likes Received:
    49
    Trophy Points:
    58
    Yes..
    He did tell me to take it regularly but it really wipes me out.
     
  11. bulkbiker

    bulkbiker Type 2 · Oracle

    Messages:
    16,640
    Likes Received:
    11,422
    Trophy Points:
    298
    Are you still taking the statin? and if so did you doc tell you why they think it's a good idea? Statins can lead to higher blood sugar levels..
     
  12. Rachox

    Rachox Type 2 (in remission!) · Moderator
    Staff Member

    Messages:
    11,169
    Likes Received:
    14,219
    Trophy Points:
    298
    What dose did he suggest? I take only 10mg each night.
     
  13. kitedoc

    kitedoc Type 1 · Well-Known Member

    Messages:
    4,788
    Likes Received:
    3,337
    Trophy Points:
    198
    Hi @DaveXF, I believe amitryptyline in small doses such as 10 mg is used as a first step treatment for neuropathic pain and taken regularly as it is not a painkiller as such. It is supposed to take some weeks to start working when taken regularly and needs to be taken regularly to maximise its effect. google 'neuropathic pain'.
    Of course other causes for neuropathic pain besides diabetes need to be ruled out because another cause might be treated differently.
    What are these 'nerve pains' like? How would you describe them?

    A relative of mine takes amitryptyline at night for other reasons and was told to take it about 7 pm to try to minimise drowsiness the next morning.
    Looking forward to your reply..
     
  14. DaveXF

    DaveXF · Well-Known Member

    Messages:
    96
    Likes Received:
    49
    Trophy Points:
    58
    Hi
    The pains have no pattern and vary.
    ATM it's spiking in my ankles and a crushing pain around the first joints in each toe.
    My ankles have ached very much all day.
    A few weeks back my feet 'fizzed'.
    No loss in sensation though.

    Edit..now with cramping in the sole and side of the left foot.
     
    #14 DaveXF, Dec 6, 2018 at 10:43 PM
    Last edited: Dec 6, 2018
  15. DaveXF

    DaveXF · Well-Known Member

    Messages:
    96
    Likes Received:
    49
    Trophy Points:
    58
    He didn't suggest a dose.
    I told him 10mg and he nodded.
     
  16. DaveXF

    DaveXF · Well-Known Member

    Messages:
    96
    Likes Received:
    49
    Trophy Points:
    58
    I've potted the statin and will be ringing the GP tomorrow.
    My 'bad' cholesterol was about 4.5.
    Agree with the statin and bloods
    They are still nigh on double where they were a week or so back.
     
    • Like Like x 1
  17. bulkbiker

    bulkbiker Type 2 · Oracle

    Messages:
    16,640
    Likes Received:
    11,422
    Trophy Points:
    298
    There's not really any such thing as "bad" cholesterol.. loads of info available here if you want to delve deeper.

    https://www.diabetes.co.uk/forum/threads/cholesterol-and-statins.156985/
     
    • Like Like x 1
  18. Rachox

    Rachox Type 2 (in remission!) · Moderator
    Staff Member

    Messages:
    11,169
    Likes Received:
    14,219
    Trophy Points:
    298
    That’s not very helpful! It doesn’t get to the route of the problem but why don’t you try 10mg regularly as your GP seems to agree, take it for two to three weeks to get it’s maximum effect to see if it helps. I take it at bedtime and don’t get any ‘hangover’ effects.
     
    • Agree Agree x 1
  19. DaveXF

    DaveXF · Well-Known Member

    Messages:
    96
    Likes Received:
    49
    Trophy Points:
    58
  20. DaveXF

    DaveXF · Well-Known Member

    Messages:
    96
    Likes Received:
    49
    Trophy Points:
    58
    On it tomorrow night at 7pm.
    Weirdly, when I go to bed it seems to lessen...which seems to be at odds with what I've read.
     
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook